Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Could i be pregnant?
    avatar
    bnharris posted:
    I have been on seaonale 91 birth control for a year now and i just quit taking it after my last period last week. I started my period o last tuesday and i was done by thursday evening. Then i noticed some blood on saturday only for a few hours. Then i noticed a little more blood earlier tonight. What could this mean. I would love to be pregnant but not sure what could be happening right now. I dont know my body well off birth control. Can somebody please answer this...
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear bnharris: Thanks for awaiting a reply. It sounds like you had your final "pill period" last week for only 48 hours then about 48 hours later began to have some erratic spotting--hope I am tracking you correctly.

    My best GUESS would be that it is unlikely to be a pregnancy this soon. Even is your ovaries rebounded back to fertility and ovulated, the earliest you would have a positive urine pregnancy test would be four to five weeks after taking your last active birth control pill (BCP).

    In terms of how long it takes to conceive after coming off BCPs there are several published studies on this topic. Overall, Bracken (1990) found that it took about 6 months to conception in prior BCP users—compared to 3.6 months among women using other types of birth control. When the women using pills of 50 micrograms estrogen (or more!) were contrasted to women using lower estrogen pills, the higher dose pills had the greatest conception delays. Your Seasonale is a low dose type of BCP.

    Is there a difference in time to conception between women who use BCPs for a short vs. long duration? In a population drawn from the famous Nurses' Health Study, there was no increased risk of delayed fertility linked to either long term use-- or younger age at initial use (Chasan-Taber, 1997).

    So what is your erratic spotting? It could be the body's response to coming off the hormones. If this is the case one would expect the spotting to resolve over the next week or so. Should the spotting increase or persist, contact your GYN or clinic.

    Hopefully you will conceive promptly, bnharris. In my clinical practice I have seen women get pregnant in the first month off BCPs (if they had very regular periods before BCP use). But, on average, 3-6 months is more common.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.